Alert archive / Colorado / Wind Advisories in 2018
Wind Advisory 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Mar 3, 2018, 1:57 AM MST for 5 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2018, 1:57 AM MST (08:57 UTC)
- Expired
- Mar 3, 2018, 6:11 PM MST
- In force
- 16 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 63 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3461 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS75 KGJT 030857 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 157 AM MST Sat Mar 3 2018 COZ001-002-006-UTZ027-029-031700- /O.NEW.KGJT.WI.Y.0004.180303T0857Z-180304T0400Z/ Lower Yampa River Basin-Central Yampa River Basin-Grand Valley- Arches/Grand Flat-Canyonlands/Natural Bridges- 157 AM MST Sat Mar 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect until 9 PM MST this evening. * LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, Grand Junction, Fruita, Palisade, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * WINDS...South 15 to 25 mph with gusts up to 45 mph. * TIMING...Through 9 pm MST this evening. * IMPACTS...The strongest winds are expected this afternoon with dangerous cross winds expected along Interstate 70 and U.S. Highway 40 in northwest Colorado. Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ003-UTZ025-031700- /O.NEW.KGJT.WI.Y.0004.180303T0857Z-180304T0400Z/ Roan and Tavaputs Plateaus-Tavaputs Plateau- 157 AM MST Sat Mar 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect until 9 PM MST this evening. * LOCATIONS Including the city of Rio Blanco. * WINDS...South 20 to 30 mph with gusts up to 60 mph. * TIMING...Through 9 pm MST this evening. * IMPACTS...The strongest winds are expected this afternoon. Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
2 follow-up statements
086 WWUS75 KGJT 031652 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 952 AM MST Sat Mar 3 2018 COZ001-002-006-UTZ027-029-040400- /O.CON.KGJT.WI.Y.0004.000000T0000Z-180304T0400Z/ Lower Yampa River Basin-Central Yampa River Basin-Grand Valley- Arches/Grand Flat-Canyonlands/Natural Bridges- 952 AM MST Sat Mar 3 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, Grand Junction, Fruita, Palisade, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph. * TIMING...Through 9 pm MST this evening. * IMPACTS...The strongest winds are expected this afternoon with dangerous cross winds expected along Interstate 70 and U.S. Highway 40 in northwest Colorado. Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ003-UTZ025-040400- /O.CON.KGJT.WI.Y.0004.000000T0000Z-180304T0400Z/ Roan and Tavaputs Plateaus-Tavaputs Plateau- 952 AM MST Sat Mar 3 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * LOCATIONS Including the city of Rio Blanco. * WINDS...South 20 to 30 mph with gusts up to 60 mph. * TIMING...Through 9 pm MST this evening. * IMPACTS...The strongest winds are expected this afternoon. Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
358 WWUS75 KGJT 040111 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 611 PM MST Sat Mar 3 2018 COZ001>003-006-UTZ025-027-029-040215- /O.CAN.KGJT.WI.Y.0004.000000T0000Z-180304T0400Z/ Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Grand Valley-Tavaputs Plateau- Arches/Grand Flat-Canyonlands/Natural Bridges- 611 PM MST Sat Mar 3 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Grand Junction has cancelled the Wind Advisory. Due to cloud cover...sunset and the delayed arrival of the cold front...winds have calmed down early this evening and the wind advisory has been cancelled. The arrival of the cold front during the early morning hours will likely induce stronger wind gusts up to 40 mph in the lower elevations and 55 mph over higher elevations. Additional wind advisories may be needed and will be monitored overnight as the front approaches. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Mar 2, 10:57 PM MST, 3 hours earlier.
Area forecast discussion, Mar 2, 10:57 PM MST, 3 hours before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1057 PM MST Fri Mar 2 2018 .UPDATE... Issued at 600 PM MST Fri Mar 2 2018 Winds were decreasing early this evening as mixing becomes shallower with falling temperatures. Gusts across northwest Colorado, though still strong, have fallen below advisory criteria and will continue to decrease. Therefore, the Wind Advisory for CO zones 1 and 2 have been allowed to expire. && .SHORT TERM...(Tonight through Saturday night) Issued at 136 PM MST Fri Mar 2 2018 Clear skies were visible across all of western Colorado and eastern Utah today under strong southwest flow aloft. Further to the west, an area of cloudiness and snow showers obscured portions of the Great Basin. A large upper level low was moving onshore toward the area. Temperatures were very warm with the Grand Valley breaking the 60 degree mark just before noon. Further south acorss southern Colorado and south eastern Utah, temperatures continued to rise to near 60 degrees in Blanding and Cortez. The Wind Advisory in northwest Colorado zones 1 and 2 has verified already with several 40kt gusts at Meeker. Advisories will remain in effect until 6 pm this evening as winds slow a little bit diurnally. The jet aloft will still remain overhead through Saturday but will be a touch weaker, hovering around 50 kts. Temperatures on Saturday will also be very warm running around 10 degrees above normal for this time of year. A few rain or snow showers are possible across far northwestern Utah, but the rest of the area should remain dry. Clouds will build in late Saturday evening as the next storm system approaches. .LONG TERM...(Sunday through Friday) Issued at 136 PM MST Fri Mar 2 2018 The aforementioned upper low spinning into the Great Basin will move overhead Saturday night and into Sunday. The cold front associated with the low will fire off precipitation in the 6-12z timeframe for the western counties of the CWA. Strong CAA behind the front will rapidly drop temperatures overnight and should allow a quick shot of snowfall before temperatures begin to warm. This quick shot of snow could change back to rain in the late morning and afternoon for the lower valleys as temperatures climb through the middle 40s. Amounts will be light with up to an inch south of Interstate 70 and 1 to 3 inches north, across the Yampa Valley. Mountain zones could see 3 to 5 inches through the day Sunday with an isolated 4 to 8 inches across Colorado Zone 05 (the Park and Gore Ranges). Snow will end from west to east through the day on Sunday. Cold advection with northwest flow aloft should keep some convective and orographic snow showers on the westward slopes through the day Monday. By Tuesday morning high pressure will build in from the west keeping us in northwest flow through the rest of the week. Temperatures will return to near seasonal through the rest of the period as high pressure lingers over the area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1057 PM MST Fri Mar 2 2018 Low level wind shear will impact most TAF sites overnight as strong winds aloft continue from the southwest during the next 24 hours. Shear issues diminish late in the morning as warming leads to convective mixing causing the lower atmosphere to couple with the higher winds aloft. Breezy southwest winds will be the norm during the afternoon, especially at KCNY, but do not expect flow will be as strong as on Friday. Otherwise, expect VFR conditions and CIGS well above ILS breakpoints through the next 24 hours. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && UPDATE...NL SHORT TERM...066/017 LONG TERM...066/017 AVIATION...NL
Hazardous weather outlook, Mar 2, 4:15 AM MST, 21 hours 42 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 415 AM MST Fri Mar 2 2018 COZ001>014-017>023-UTZ022>025-027>029-031300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 415 AM MST Fri Mar 2 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Breezy to windy conditions are expected this afternoon and evening, especially across Northwest Colorado. Wind speeds could exceed 45 mph in this area with frequent gusts to around 30 mph expected elsewhere. Otherwise dry and mild conditions will continue. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Windy conditions are expected again Saturday and Saturday night. By Sunday, a strong cold front will sweep through the region, dropping temperatures by 15 to 20 degrees and bringing another chance for snow. The snow may be heavy at times over the mountains. Drier and warmer weather moves in for the new work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 3, 12:05 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 AM MST SAT MAR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM NON-TSTM WND GST LADORE, GREYSTONE 11NW 40.74N 108.84W
03/02/2018 M46 MPH MOFFAT CO MESONET
MESONET STATION LODC2, LADORE, GREYSTONE
11NW.
1100 PM NON-TSTM WND GST KENDALL MOUNTAIN 37.79N 107.64W
03/02/2018 M47 MPH SAN JUAN CO MESONET
MESONET STATION CAKDL, KENDALL MOUNTAIN.
1010 PM NON-TSTM WND GST GRAND JUNCTION RGNL AP 39.12N 108.52W
03/02/2018 M46 MPH MESA CO ASOS
ASOS STATION GJT, GRAND JUNCTION RGNL AP.
1000 PM NON-TSTM WND GST EAGLE MOUNTAIN 37.88N 107.74W
03/02/2018 M56 MPH SAN JUAN CO MESONET
MESONET STATION CAEGE, EAGLE MOUNTAIN.
0928 PM NON-TSTM WND GST CART CREEK 40.88N 109.42W
03/02/2018 M46 MPH DAGGETT UT MESONET
MESONET STATION CCRU1, CART CREEK.
0600 PM NON-TSTM WND GST MT ABRAHMS 37.96N 107.65W
03/02/2018 M55 MPH OURAY CO MESONET
MESONET STATION CAABR, MT ABRAHMS.
0450 PM NON-TSTM WND GST JACKS CANYON, GRAND JCT 38.75N 108.58W
03/02/2018 M50 MPH MESA CO MESONET
MESONET STATION JCRC2, JACKS CANYON, GRAND
JCT 21S.
0448 PM NON-TSTM WND GST WILDHORSE, GREEN RVR 40 39.55N 109.91W
03/02/2018 M55 MPH UINTAH UT MESONET
MESONET STATION WHBU1, WILDHORSE, GREEN RVR
40NNE.
0448 PM NON-TSTM WND GST BRYSON CANYON 39.28N 109.22W
03/02/2018 M50 MPH GRAND UT MESONET
MESONET STATION BCRU1, BRYSON CANYON.
0353 PM NON-TSTM WND GST CALICO 40.38N 108.52W
03/02/2018 M52 MPH MOFFAT CO MESONET
MESONET STATION TS654, CALICO.
0335 PM NON-TSTM WND GST RIO BLANCO 2ESE 39.70N 107.93W
03/02/2018 M49 MPH GARFIELD CO MESONET
MESONET STATION CO126, RIO BLANCO 2ESE.
0310 PM HIGH SUST WINDS ARTESIA 23SW 39.98N 109.35W
03/02/2018 M53 MPH UINTAH UT MESONET
MESONET STATION UB7ST, ARTESIA 23SW.
0300 PM NON-TSTM WND GST TELLURIDE 2SSW 37.90N 107.82W
03/02/2018 M45 MPH SAN MIGUEL CO MESONET
MESONET STATION CAGDH, TELLURIDE 2SSW.
0223 PM NON-TSTM WND GST PINTO, MASSADONA 18SE 40.02N 108.40W
03/02/2018 M53 MPH RIO BLANCO CO MESONET
MESONET STATION PIRC2, PINTO, MASSADONA
18SE.
0213 PM NON-TSTM WND GST DOUGLAS PASS 39.60N 108.81W
03/02/2018 M73 MPH GARFIELD CO MESONET
MESONET STATION CO098, DOUGLAS PASS.
0149 PM NON-TSTM WND GST THE CROWN, BASALT 3WSW 39.35N 107.09W
03/02/2018 M46 MPH PITKIN CO MESONET
MESONET STATION CRWC2, THE CROWN, BASALT
3WSW.
0118 PM NON-TSTM WND GST DRAGON ROAD 39.92N 108.89W
03/02/2018 M56 MPH RIO BLANCO CO MESONET
MESONET STATION DRAC2, DRAGON ROAD.
1257 PM NON-TSTM WND GST DEAD HORSE, BUFORD 14EN 40.08N 107.37W
03/02/2018 M52 MPH RIO BLANCO CO MESONET
MESONET STATION DHOC2, DEAD HORSE, BUFORD
14ENE.
1255 PM NON-TSTM WND GST MONARCH PASS 38.50N 106.32W
03/02/2018 M60 MPH GUNNISON CO MESONET
MESONET STATION MYP, MONARCH PASS.
1240 PM NON-TSTM WND GST DOWD 39.61N 106.45W
03/02/2018 M48 MPH EAGLE CO MESONET
MESONET STATION CO092, DOWD.
1227 PM NON-TSTM WND GST UPR P.R. CANYON, MACK 39.47N 109.29W
03/02/2018 M55 MPH UINTAH UT MESONET
MESONET STATION UPRU1, UPR P.R. CANYON, MACK
28NW.
1227 PM NON-TSTM WND GST MCCOOK RIDGE, MACK 35NW 39.63N 109.27W
03/02/2018 M48 MPH UINTAH UT MESONET
MESONET STATION MCKU1, MCCOOK RIDGE, MACK
35NW.
1226 PM NON-TSTM WND GST KINGS POINT, JARVIE RAN 40.86N 109.10W
03/02/2018 M49 MPH DAGGETT UT MESONET
MESONET STATION KPRU1, KINGS POINT, JARVIE
RANCH 5SE.
1201 PM NON-TSTM WND GST EAGLE COUNTY RGNL AIRPO 39.64N 106.92W
03/02/2018 M48 MPH EAGLE CO AWOS
AWOS STATION EGE, EAGLE COUNTY RGNL AIRPORT.
1129 AM NON-TSTM WND GST SUNLIGHT MOUNTAIN 39.43N 107.38W
03/02/2018 M52 MPH GARFIELD CO MESONET
MESONET STATION 5SM, SUNLIGHT MOUNTAIN.
1105 AM NON-TSTM WND GST MEEKER AIRPORT 40.05N 107.89W
03/02/2018 M46 MPH RIO BLANCO CO ASOS
ASOS STATION EEO, MEEKER AIRPORT.
1046 AM NON-TSTM WND GST GREAT DIVIDE 2SW 40.76N 107.85W
03/02/2018 M53 MPH MOFFAT CO MESONET
MESONET STATION GDRC2, GREAT DIVIDE 2SW.
1000 AM NON-TSTM WND GST LA SAL 9NNW 38.46N 109.25W
03/02/2018 M58 MPH SAN JUAN UT MESONET
MESONET STATION LSL, LA SAL 9NNW.
0900 AM NON-TSTM WND GST MONTICELLO 7WSW, NR ABA 37.84N 109.46W
03/02/2018 M47 MPH SAN JUAN UT MESONET
MESONET STATION ABAUT, MONTICELLO 7WSW, NR
ABAJO PK.
&&Local storm report, Mar 3, 1:00 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
100 AM MST SAT MAR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM NON-TSTM WND GST GRAND JUNCTION RGNL AP 39.12N 108.52W
03/03/2018 M45 MPH MESA CO ASOS
ASOS STATION GJT, GRAND JUNCTION RGNL AP.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:04 AM MST | Winter Weather Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Moffat and 4 more | 49 hr |
Nearby
Wind Advisories in Colorado, 2018Wind Advisories in Utah, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.